Indiana, 2021

Winter Storm in Indiana, January 30 to 31, 2021

January 30 to 31, 2021 · NWS LOT · 5 events in 5 counties and zones

Heavy snow developed across northwest Indiana during the afternoon of January 30th and continued into the afternoon of January 31st. Many areas received 8 to 11 inches of snow with amounts decreasing to 6 to 9 inches across Benton County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow developed across northwest Indiana during the afternoon of January 30th and continued into the afternoon of January 31st. Many areas received 8 to 11 inches of snow with amounts decreasing to 6 to 9 inches across Benton County. The snow was falling at over an inch per hour at the peak of the storm late in the evening of January 30th into the early morning of January 31st.

Storm total snowfall included 12.5 inches three miles southeast of St. John; 12.1 inches in Dyer; 10.9 inches near Crown Point; 10.6 inches near Lowell; 10.4 inches near Rensselaer; 9.5 inches in Kentland; 9.0 inches in Remington, Collegeville and Kouts; 7.8 inches in Chesterton and near Mt. Ayr; 7.6 inches in Ogden Dunes and 7.2 inches in Porter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 30, 2:33 PM CST, 27 minutes earlier.

Area forecast discussion, Jan 30, 2:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
233 PM CST Sat Jan 30 2021

.SHORT TERM...
233 PM CST

Through Sunday night...

No Changes planned to the headlines for the winter storm.

Wide-spread rain shield ahead of the low stretches from central
Kansas up through central Illinois, and back down towards
Georgia/South Carolina, with spotty rain/snow mix working into our
counties. Uniform temperatures are near or just above freezing over
the forecast area, with east-south east winds gusting from 25 to 30
mph. The 998 mb surface low is presently on the Kansas-Oklahoma
stateline moving towards the northeast.

Forecast remains mostly on track, with arrival timing being bumped
up a bit faster. The warm moist air mass associated with this
precipitation may push the area of wintry mixed precipitation a bit
further north than previously thought. For this reason, we are
likely to see a period of mixed precipitation late this
afternoon, especially over western and southern sections of the
area before we see a change over to primarily wet snow early this
evening. Dynamics and deep moisture with this system continue to
support heavier snowfall rates between 00Z (6 pm) to 06z (midnight
tonight), with snowfall rates of an inch, or even isolated 1.5
inches per hour possible, primarily in and northeast of the
central counties towards the lake. The mixed precipitation of the
south/southwest counties will cut back on snow accumulations some,
with expected snowfall totals up to midnight of 2 to 3 inches in
the south, while 4 to 6 inches are expected further north.

Snowfall rates should taper off somewhat after midnight, and will
remain relatively light throughout the rest of Saturday night and
into Sunday morning. The surface low passes to our south Sunday
morning, but wrap around snow will keep light snow over us
throughout the morning. The snow will end by late Sunday
afternoon west, and during the evening over eastern IL and
northwestern IN. In general another 1 to as much as 3 inches may
fall on Sunday, bringing overall snow totals to around 2 to 5
inches in the south, increasing to 5 to 9 inches further
northeast. Continued southerly flow and cloud cover will minimize
temperature fluctuations for the next 24 to 36 hours, keeping them
near or just below freezing throughout the rest of today and into
Sunday.

With the passage of the low, winds will flip to a northerly
direction mid-day Sunday. Cloud cover will continue to minimize
temperature changes initially, but clouds will decrease a wee bit as
Monday morning approaches, which combined with the northerly flow
will slowly drop our temperatures into the mid twenties by Monday
morning.

BKL

&&

.LONG TERM...
207 PM CST

Monday through Saturday...

The extended period continues to look dry and seasonable through
mid- week, with the next chance of any organized precipitation
centered around Thursday at this time. Models have trended toward
lighter precip in this timeframe, primarily with the passage of a
cold frontal trough.

The upper trough associated with this weekend's storm will be
moving off to the east of the region Monday. Some guidance (SREF
pops, NAM QPF) continue to hint at the potential for some light
lingering lake effect into northwest IN Monday morning, though an
inspection of various forecast soundings suggest relatively poor
low level thermodynamic profiles for lake-induced precipitation,
with inversion heights below 3500 ft and surface to H8 deltas 10C
or less. Subsidence, depicted by rising mid-level heights and a
continued lowering of inversion heights through the day, should
continue to make conditions for any lake-effect precip
increasingly unfavorable. Other guidance is appropriately dry.
While precip is not expected, lake-induced stratocu may keep some
cloudiness across areas downwind of the lake from the IL/IN border
eastward.

As has been the case for the last few days, guidance is in good
agreement in building an upper ridge east across the Plains into
the Midwest and western Great Lakes region into Wednesday. The
associated surface high pressure reflection of this deep
subsidence is progged to drift east across the forecast area
Tuesday and Tuesday night. This will continue to support dry
weather through mid- week, with surface temperatures slowly
moderating in the wake of only slightly cooler air intrudes Monday
in the wake of the weekend storm. Guidance may not be cool enough
with overnight mins Tuesday night, when the surface ridge moves
across the area which should have decent snow cover. Otherwise
highs around 30/low 30s and lows in the teens and 20s appear
reasonable, and very close to our climatological averages for the
start of February.

The big change in the extended is in the late-week period, as
medium range models have trended toward a stronger northern stream
upper trough which would move across the upper Midwest in the
Thursday through Friday period, while an upper low off the
southern CA coast takes a slower, farther south track through the
end of the period. This would favor a stronger northern stream low
passing well north of the forecast area, with a trailing cold
frontal trough bringing a less-impactful chance of precip across
the cwa. Low level south flow and modest warm advection ahead of
the front may still allow for a rain/snow mix or perhaps even all
rain Thursday, before changing to snow briefly before ending
Thursday night behind the cold front.

Ensemble support from the EPS and GEFS is pretty decent through
Thursday, though the operational 12Z GFS does currently depict an
outlier solution in developing a significant southern stream low
along the front which deepens into the lower OH Valley Friday
night. Confidence is therefore understandably somewhat low in the
finer details of waves within this pattern by days 6-7. Can't
argue with the NBM blended pops which include a slight chance
(less than 25 percent) across the forecast area Friday night into
Saturday as a nod to the GFS.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Aviation forecast concerns:

* Snow developing late this afternoon, becoming moderate to heavy
  this evening. Conditions likely deteriorate to LIFR within a few
  hours of onset. Could be a brief sleet mix at onset especially
  at KRFD.

* Snow intensity decreases after midnight tonight, but light snow
  persists into Sunday. Some potential for lake-enhanced precip
  across northeast IL Sunday with associated IFR conditions and
  brief lower vis.

* Strong east-southeast winds with gusts near 30 kt this evening.
  Winds ease slowly but remain blustery Sunday while also
  gradually backing northeast through the afternoon.

Focus through this forecast period remains on a potent winter
storm system which will affect the region from later this
afternoon through Sunday. As of 11 am CST, surface low pressure
was over KS/OK in association with a strong mid-level disturbance.
Precipitation had developed across most of MO and into
south/southwestern IL, and this area of perception will continue
to spread quickly northeast into northern IL and northwest IN
through late this afternoon. While some patchy scattered lighter
precip may develop by mid-afternoon, the steadier and heavier
precipitation will likely hold off until 22-23Z across the
terminals. Forecast soundings indicate this will largely develop
as snow, though model low level thermal profiles indicate there
could be a brief period where some sleet mixes in into early
evening especially at KRFD. Precipitation should thereafter be
mainly a heavy wet snow with prevailing LIFR conditions. It's not
out of the question that there could be a period of visibility
less than 1/2SM, though given the low level thermal structure and
the likelihood of rimed flakes, feel 1/2SM would be more likely
to prevail. The heaviest snow should persist through midnight or
so, with intensity/rates easing overnight as the upper wave moves
overhead. Several inches of wet snow accumulation are expected at
all terminals, with the greatest accums occurring this evening.

Light snow will likely persist much of the day Sunday, with some
potential for some lake-enhancement across northeast IL. True lake
effect parameters are not particularly impressive, though there
may be some periods of lower visibility into early afternoon
across ORD/DPA/MDW. IFR conditions should persist in lingering
light snow.

The surface pressure gradient will continue to tighten this
afternoon and evening as the surface low tracks east and
eventually moves across downstate IL tonight. East-southeast winds
currently gusting 20-25 kts at times will increase with gusts near
30 kt from the east late this afternoon/tonight, before slowly
easing and backing more northeast through the day Sunday.

Ratzer

&&

.MARINE...
145 AM CST

A period of gale force winds remain forecast across the Illinois
near shore waters from early this evening into early Sunday
morning with a few gale force gusts even possible late this
afternoon. The wind direction will be southeast today gradually
backing to easterly tonight, providing a stiff onshore component.
In addition, the waves will build significantly to over 8 ft with
this type of setup, and potentially to once again around 12 ft and
these are likely to persist into Sunday morning. Winds will ease
slightly by mid to late morning Sunday and will back to the
northeast. Small Craft Advisory conditions (which will begin
prior to the onset of gales Saturday) will likely continue through
at least Monday night as waves very slowly subside within a
persistent north winds regime.

MTF/Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 3 AM
     Monday.

     Winter Storm Warning...ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ013-
     ILZ020-ILZ021-ILZ023-ILZ033-ILZ103-ILZ104-ILZ105-ILZ106-
     ILZ107-ILZ108 until 6 PM Sunday.

     Winter Storm Warning...ILZ003-ILZ008-ILZ010-ILZ019 until 6 PM
     Sunday.

     Winter Weather Advisory...ILZ032-ILZ039 until 3 PM Sunday.

IN...Winter Storm Warning...INZ001-INZ002-INZ010-INZ011-INZ019 until
     6 PM Sunday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742...6 PM Saturday to 9 AM
     Sunday.

     Small Craft Advisory...IL nearshore waters until 6 PM Saturday.

     Small Craft Advisory...LMZ740-LMZ741-LMZ742...9 AM Sunday to 3
     PM Monday.

     Small Craft Advisory...IN nearshore waters until 3 AM Tuesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jan 30, 5:13 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
513 AM CST Sat Jan 30 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
513 AM CST Sat Jan 30 2021 /613 AM EST Sat Jan 30 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non thunderstorm wind Risk.
  Limited Ice Accumulation Risk.
  Significant Snow Risk.
  Elevated Lakeshore Flood Risk.

DISCUSSION...

An impactful winter storm will affect the region mid to late this
afternoon through tonight. Moderate to heavy snow, especially
late this afternoon Saturday through the early overnight, will
likely bring significant snow accumulations, and easterly winds
gusting up to 30-35 mph will likely exacerbate the impacts.

A wintry mix including freezing rain is probable this afternoon
into the early evening in parts of north central and northwest
Illinois before the precipitation changes to heavy snow. Up to
one tenth of an inch of ice accumulation is possible near and
west of Interstate 39.

The gusty easterly winds will bring a threat for minor lakeshore
flooding along the Illinois shore of Lake Michigan this afternoon
through Sunday evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Snow Risk, mainly in the morning.
  Elevated Lakeshore Flood Risk.
Friday Night...
  Limited Excessive Cold Risk.

DISCUSSION:

Impacts from the winter storm will continue into Sunday,
especially during the morning hours. Minor lakeshore flooding will
through early Sunday evening along the Illinois shore.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-311115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
513 AM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Gale force winds in the morning and very hazardous waves through
  Sunday night.
Monday...
  Hazardous conditions for small craft are likely.
Wednesday through Friday...
  Hazardous conditions for small craft are likely.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Lake

When
January 30, 3:00 PM CST to January 31, 6:00 PM CST
Where
Lake forecast zone
Reported by
CoCoRaHS
Coordinates
41.472, -87.376 (the zone’s center; the record gives no point)

Winter Storm, Porter

When
January 30, 3:00 PM CST to January 31, 6:00 PM CST
Where
Porter forecast zone
Reported by
CoCoRaHS
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
January 30, 3:30 PM CST to January 31, 6:00 PM CST
Where
Jasper forecast zone
Reported by
CoCoRaHS
Coordinates
41.023, -87.116 (the zone’s center; the record gives no point)

Winter Storm, Newton

When
January 30, 3:30 PM CST to January 31, 6:00 PM CST
Where
Newton forecast zone
Reported by
CoCoRaHS
Coordinates
40.956, -87.397 (the zone’s center; the record gives no point)

Winter Storm, Benton

When
January 30, 4:30 PM EST to January 31, 7:00 PM EST
Where
Benton forecast zone
Reported by
CoCoRaHS
Coordinates
40.606, -87.311 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936767, 936768, 936769, 936770, 936771.